Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

The Rayleigh quotient iteration and some generalizations for nonnormal matrices


Author: B. N. Parlett
Journal: Math. Comp. 28 (1974), 679-693
MSC: Primary 65F15
DOI: https://doi.org/10.1090/S0025-5718-1974-0405823-3
MathSciNet review: 0405823
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Rayleigh Quotient Iteration (RQI) was developed for real symmetric matrices. Its rapid local convergence is due to the stationarity of the Rayleigh Quotient at an eigenvector. Its excellent global properties are due to the monotonic decrease in the norms of the residuals. These facts are established for normal matrices. Both properties fail for nonnormal matrices and no generalization of the iteration has recaptured both of them. We examine methods which employ either one or the other of them.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F15

Retrieve articles in all journals with MSC: 65F15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1974-0405823-3
Keywords: Eigenvector, eigenvalue, iterative methods, Rayleigh Quotient, global convergence, nonnormal matrix
Article copyright: © Copyright 1974 American Mathematical Society